So, I went and got some blood work done a week ago, ordered by my doctor. My tests all came back pretty decent, I guess. I currently weigh in at about 285. I tried to explain to my doctor that although I'm definitely overweight, my body fat % is around 25 right now (still high, but dropping). He prescribed something called Phentermine 37.5mg to me. I asked him what it was, and he explained that it was a pill to suppress hunger. I then explained to him that I didn't have a problem suppressing hunger, that I actually was fasting 2-3 days a week for a long time (I recently stopped after an injury, hence one of the reasons I went to him to begin with).
Anyway, he asked me to take it for a month and come back to check my results. Now, I'm thinking I'll probably skip this. I read online that it's basically an amphetamine. My major concern is whether or not it would interfere with any of the stuff I already take. I did stop by the pharmacist to ask them if it had any known interactions with some of the ingredients in HOT-ROX, Alpha Male, or Power Drive, but she had zero clue. Her only comment was to never take it with caffeine, which HOT-ROX obviously has.
Has anyone had any experience with Phentermine (also known as Adipex)? If so, were you taking any other supplements at the time that had a bad mix?
Yeah, I'm leaning toward just skipping on this one. The only reason he could give me to take it was that it suppresses appetite, which isn't what I want when I'm trying to make sure I get enough calories post workout anyway. Plus, I've also read that it's addictive.
I would say dont take it. phentermine was the Phen in "Fen Phen" It's an amphetamine so it inhibits the reuptake of noradrenaline, dopamine, and seratonin by inhibiting or reversing reuptake transporters. It also inhibits MAO, preventing it from degrading the noradrenaline, dopamine and seratonin in the synapse. I think it also raises leptin levels too by inhibiting neuropeptide Y but im not sure about that one. The problem with drugs that increase seratonin is that you have seratonin receptors on your heart valves. If you get excess seratonin binding to the heart valves, you can get tissue growth resulting in heart valve abnormalities.
Well holy shit, that just sounds awful! I don't know what most of that means, but I do understand "heart valves" and "abnormalities".
In all seriousness, though, if what you just said in any way means that it would hurt my lifting or lean mass gains (in addition to possibly my heart), then that's a far, far better reason to not take it than any other. I explained to my doctor what my physical goals were (fat loss, strength gains, basically), and he "assured" me that this drug could "only help me achieve those goals". I'm exceptionally skeptical by nature, so I hit the net and talked up the pharmacist a good bit about interactions with supplementation, but I have yet to learn anything in regards to most of the information I was researching.
I greatly appreciate the input. I'll steer clear of the stuff. I shouldn't "need" something like this anyway. I'm not even sure why he wanted me to take it, unless he just prescribes that to everyone fat who walks through his doors.
Why people keep seeking medical advice to override the opinion of their doctors' is beyond me. Yes, it is an amphetamine that will aid your weight loss in a similar manner to HOT-ROX, except its far, far more effective. Some people do not want to 'go that path', but you've already begun to do so with HOT-ROX.
Phentermine has side effects, but its not going to give you cardiomegaly and your willingness to accept the idea that it does from a random on an internet forum is stupid. It is as retarded as me saying that because venlefaxine, a SNRI antidepressant inhibits noradrenaline's uptake it will make you ripped, as catecholamines mobilize fatty acids from fat cells. I too can speak bullshit with some scientific base, but it just that - bullshit.
You admit to not wanting to take the drug. Stop looking for someone to load you with jargon that aids your point of view. You either need to trust your doctor, which for some reason nearly everyone refuses to do because of _____ story they heard from ____, or try and do some research of your own beyond what everyone else has done to answer your question - that being a quick wikipedia search.
Obviously, to a great degree your suggestion is extremely logical and sound. I agree with all of it, in fact. The reason for my apprehension on taking this was that my doctor was suggesting it, seemingly not knowing a thing about any of the supplementation (or ingredients) I was already consuming and how they would interact, suggesting that I either find out from the pharmacist or just stop taking all of my supplements. When I asked exactly what it did, and he said "suppresses hunger", then explained that I don't really have a hard time not eating or stopping, he just continued to insist I take it without further explanation.
After the pharmacist also couldn't help me beyond "caffeine MAY be bad with it" and also suggesting that I just stop taking all of the supplements (accept the vitamins and fish oil - although she'd never heard of Flameout and suggested I get a "regular fish oil that was more trusted, like the ones they sold in their pharmacy"), I decided that I would do some research on my own.
I went to a ton of websites, searching for interactions with the ingredients and products I was already taking, but none mentioned anything helpful. Because of this, I'd already almost made my mind up not to take it. I only asked here because this is a community with some bigger guys in it who might have been prescribed this by their doctors who knew from actual experience how it may have interacted with the supplements they took. If I had zero interest in taking my doctor's advice at all, I wouldn't have even bothered asking anyone here.
Again, though, I do think that what you've said is sound advice for most people: trust your doctor over a stranger on the internet. I get that 100%, and I'm sane enough to do so to a point. My doctor appears to know dick about lifting weights or some forms of exercise (suggesting that I try and walk about 30 min a day, right after I told him I do a mix of fasted steady-state cardio in the mornings, some interval training, and conditioning martial arts). Realistically, I should actually just get a new doctor. Unfortunately, he's willing to bill my insurance for just about any blood test I want run, and I kind of enjoy not having to pay for regular t, free t, and e tests (among many others).
That is fair enough, well explained. Now to give you my opinion in a non-aggressive way on a subject you didn't ask for an opinion on: Taking HOT-ROX at your current stage of weight loss is not necessary, and whilst it may make things ever so slightly faster now, it would be better used later in the game, when your bodyfat is much lower and the simple things like a good died with portion control and exercise won't work miracles. Just an opinion, perhaps over the months others will tell you something similar and it may influence you.
Best of luck losing the weight, its not easy but its worth it.
No, I'm not 7' tall. But, not all of that lean body mass is straight bricks of muscle. The heavier folks are (I mean, I was 340 lbs back in May 2010), the higher your lbm has to be to support your frame. As I lose fat, my lbm will decrease also. It doesn't mean that I'll be losing pounds upon pounds of muscle (although, I'm sure there will be some lost), but it will still be going down.
Edit: Oh, and I was 34% bf back when I was 340. So, in about 8-9 months I've dropped 9% bf, I figure.
I greatly appreciate the input. I had considered that HOT-ROX may not really be worth it at my current stage, as well. The one thing I've noticed from taking them hasn't really been the thermogenic effect of aiding in actual fat loss (not that it is or isn't working, of course). The feeling I get in the gym when I'm lifting just seems better. It may just be the caffeine, of course, since I have no other influx of it. I definitely have more energy for as much as I do with work, school, the gym, and martial arts. Still, your input is very well received and appreciated. After this bottle is over, I may just go off of it till I can get my bf down into the teens at least.
When did I say phenteramine causes cardiomegaly? I said IF you get excess seratonin binding to the heart valves, you CAN get tissue growth resulting in heart valve abnormalities
Can you definitively say that phenteramine doesn't lead to seratonin binding to heart valves? The FDA said Miridia didn't cause heart valve problems because Miridia does not force serotonin out of the synapse it just blocks excess serotonin from coming back in, so the effect is less. Then a few months ago they said oh shit...
My point was not that he would get cardiomegaly from taking phenteramine. But why take an amphetamine when he is already clearly heading in the right direction? He seems to have a plan and goals set and is constructively working towards that so to throw in phenteramine because it will speed up the process just seems unnecessary.